Missouri, 2003

Flash Flood in Missouri, July 31, 2003

July 31, 2003 · NWS SGF · 1 event in 1 county or zone

Law enforcement officials observed several roads that were inundated with flash flood water on the east side of Springfield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Law enforcement officials observed several roads that were inundated with flash flood water on the east side of Springfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 1:45 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 31, 1:45 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 PM CDT THU JUL 31 2003

.DISCUSSION...

SHORT TERM

MAIN CONCERNS ARE WITH POTENTIAL ISOLATED STORMS THIS AFTERNOON AND
MORE ORGANIZED CONVECTION TONIGHT AND FRIDAY.

LATEST VISIBLE SATELLITE SHOWED CUMULUS FIELD DEVELOPING OVER THE
FORECAST AREA THIS AFTERNOON ONCE CONVECTIVE TEMPS IN THE UPPER 80S
WERE REACHED.  JUST STARTING TO SEE PRECIP POPPING UP ON RADAR AT
THIS TIME. WITH AREA LIS -2 TO -6 AND CAPES 1000-2500 J/KG...COULD
SEE SOME ISOLATED SEVERE STORMS LATER THIS AFTERNOON.

WAS PREVIOUSLY GOING TO PUT A BREAK IN PRECIP WITH EXPECTED MCS
DEVELOPMENT LATER TONIGHT OVER NORTHWEST MISSOURI...BUT WITH STORMS
ONGOING OVER NORTHEAST KANSAS TODAY AND BEGINNING TO MAKE A
PUSH TO THE SOUTHEAST...WILL NOT GET FANCY WITH TIMING OF STORMS AND
MAY EVEN BUMP POPS UP TO LIKELY OVER NORTHWEST ZONES FOR TONIGHT.

WILL CONTINUE 40 TO 50 POPS ON FRIDAY AS SURFACE FRONT OVER SOUTHERN
NEBRASKA THIS AFTERNOON SINKS SOUTHWARD TOWARD THE REGION. SHOULD
ALSO HAVE ABUNDANT OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS AND
DECENT UPPER LEVEL SUPPORT WITH MID LEVEL JET MOVING INTO THE AREA.
SEE SWODY2 FOR DETAILS.

LONG TERM

PERSISTENT UPPER LEVEL NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH
THE WEEKEND AND EARLY NEXT WEEK...WITH SEVERAL DISTURBANCES ROTATING
AROUND GREAT LAKES UPPER LOW. THIS WILL WARRANT KEEPING POPS IN THE
FORECAST AT LEAST THROUGH MONDAY. UPPER FLOW BECOMES LESS CYCLONIC
BY MONDAY NIGHT AND TUESDAY...AS UPPER LOW MIGRATES
EASTWARD...SOMEWHERE BETWEEN QUEBEC (GFS) AND THE OHIO VALLEY
(ECMWF). THE ECMWF BUILDS THE SOUTHWEST U.S. UPPER LEVEL RIDGE NORTH
AND EAST...INDICATING A WARMER AND LESS ACTIVE PATTERN
FOR OUR AREA. THE GFS IS ALSO TRENDING TOWARD AND EASTWARD SHIFT IN
THE UPPER RIDGE BUT DOES SO MORE SLOWLY THAN THE ECMWF. FOR NOW WILL
TREND BACK ON PRECIP FOR TUESDAY THROUGH THURSDAY.

TERRY

&&

.AVIATION...

LOW LEVEL JET SHOULD DEVELOP TONIGHT AND AID IN THE DEVELOPMENT OF A
CONVECTIVE COMPLEX TO OUR NORTHWEST (OVER NORTHERN KS/SOUTHERN NE).
WILL WATCH RADAR TRENDS WITH CONVECTION TO THE NORTHWEST FOR
POSSIBLE ADDITION OF STORMS TO TAFS TONIGHT.

AS LOW LEVEL JET STRENGTHENS AM EXPECTING LOW LEVEL WIND SHEAR TO
DEVELOP AT JLN AND POSSIBLY SGF. ETA BUFKIT SOUNDINGS SHOW 35KT @
JLN (30KT @ SGF) AND CONSIDERING THE ETAS BIAS TO UNDERESTIMATE THE
MAGNITUDE OF THE LLJ WOULD EXPECT THOSE SPEEDS TO BE AT LEAST 5-10KT
STRONGER. SPEED SHEAR IS A BIT MARGINAL AT SGF...BUT WITH
ANTICIPATING SLIGHT BACKING DUE TO THE FUNNEL EFFECT FEEL THAT IT IS
WORTH INCLUDING. AS LOW LEVEL JET MIXES OUT WINDS SHOULD BE A BIT
GUSTY FOR A TIME TOMORROW MORNING.

IZZI/TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 31, 4:00 PM CST, 1 hour 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT.

  DISCUSSION:

  SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE THROUGH LATE
  EVENING AS AN OUTFLOW BOUNDARY INTERACTS WITH A VERY UNSTABLE
  AIRMASS OVER THE REGION. HAIL UP TO THE SIZE OF GOLF BALLS AND
  DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE.

  LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL
  DEVELOP ALONG A COLD FRONT OVER NORTHWEST MISSOURI...AND MOVE
  SOUTHEASTWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER
  MIDNIGHT.  LARGE HAIL AND DAMAGING WIND WILL ONCE AGAIN BE
  POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THE COLD FRONT WILL PUSH INTO THE OZARKS ON FRIDAY...WITH
  ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE. LARGE HAIL AND
  DAMAGING WIND WILL BE THE MAIN SEVERE WEATHER THREATS ON FRIDAY.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEKEND
  AND INTO EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES
  PUSH THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT ACROSS
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

TERRY

In the hours before

Local storm report, Jul 31, 3:45 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    ROGERSVILLE               MO   2.75 INCH HAIL
07/31/03   WEBSTER                        GOLFBALL TO BASEBALL
                                          HAIL. REPORTED BY MEDIA.
Local storm report, Jul 31, 4:13 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    GRAVOIS MILLS             MO   WIND DAMAGE
07/31/03   MORGAN                         TREES DOWN REPORTED
                                          ACROSS MUCH OF SOUTHER
                                          PARTS OF THE COUNTY.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    4 NE LAURIE               MO   FLOOD
07/31/03   MORGAN                         7 INCHES OF WATER OVER O
                                          HWY. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 31, 4:18 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    SPRINGFIELD               MO   1 INCH HAIL
07/31/03   GREENE                         QUARTER SIZE HAIL, 60 MPH
                                          WINDS AND POWER LINES
                                          DOWN ON THE OZARK EMPIRE
                                          FAIR GROUNDS. NO INJURIES
                                          REPORTED. REPORTED BY
                                          PUBLIC.
Local storm report, Jul 31, 4:37 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0537 PM    MACKS CREEK               MO   1.75 INCH HAIL
07/31/03   CAMDEN                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 31, 4:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    2 W BRANSON               MO   .75 INCH HAIL
07/31/03   TANEY                          REPORTED BY .
Local storm report, Jul 31, 4:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU JUL 31 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    2 W BRANSON               MO   .75 INCH HAIL 07/31/03
TANEY                                    REPORTED BY LAW ENFORCEMENT OFFICIAL.

The radar

The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greene

When
July 31, 5:10 PM CST to 6:00 PM CST
Where
Greene County, Springfield
Reported by
LAW ENFORCEMENT
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376219.